Who should I see about the increase in my hypnagogic hallucinations?
May 10, 2011 10:19 AM   Subscribe

I know I probably need to see a doctor, but the question is, which kind?

I've always had nighttime hallucinations. They don't bother me much because I usually realize I'm still dreaming and go back to sleep. However, the past few months have seen an increase in my nighttime hallucinations. There has been no change in my psyche meds (Seroquel, Topamax & Welbutrin), no change in diet, and no significant change in habits.

Here's what has me worried: the other night I woke up to see a blinking red light on my ceiling, at first I freaked a little because there should be no blinking red light in my room at all, but when I moved my eye, the red light moved as well. Whew, just a hallucination. But then I wondered, why a blinking red light? Then I noticed that something cell-like covered the room (like a snake skin) and that did not move with my eyes, but I still knew it for a hallucination so I shrugged it off and went back to sleep.

When I woke up in the morning, it hit me that the blinking red light was the fourth such hallucination I've had in as many months - the kind that moves with my eye. The other three have taken the form of bugs, two spiders and a bee. Now, I have had floaters in my eyes for years, but it kinda worries me that now my hallucinations are acting like floaters. I've never had that before. Usually my hallucinations are just floaty things that... you know, float. They don't skip around the room with my eyes.

The skin-like hallucination is the third of this kind (the others looked like gauze cloth covering everything) I've had in about four months. I normally do not hallucinate this often, usually it's about once or twice a year.

So, should I see an eye doctor? a neurologist? talk to my psychiatrist? (I have an appointment with the psychiatrist on Friday for a med check). Or just chalk it up to stress and move on?

Oh, I don't have a general practitioner, or health insurance. I'm a grad student and the university's health clinic is fairly useless, which is why I'm asking for y'all's opinion.
posted by patheral to Health & Fitness (13 answers total) 1 user marked this as a favorite
 
Are you sure the university's health clinic can't at least recommend you to go somewhere? You must have already gone there for this issue, then, since you know it's a useless resource. (Following me here?)

Your issue sounds pretty serious; going to the university's doctors is certainly better than doing absolutely nothing.
posted by TinWhistle at 10:31 AM on May 10, 2011


I think you are on the right path. I would discuss it with my psychiatrist first to find out if they think there is any reason to have it looked at and by whom.

Though, it does sound serious- is there a way to push up your appointment with your psychiatrist?
posted by TheBones at 10:33 AM on May 10, 2011


Discuss with the psychiatrist when you are in for the med check. If the psychiatrist can't deal with it, he or she will certainly be happy to refer you to the appropriate professional, or at least the one most likely to be able to properly assess things. Advancing your appointment also sounds like a very good idea.
posted by Hylas at 10:51 AM on May 10, 2011


These just sound like phosphenes and aren't that weird or unusual, though maybe the vividness of them might be?
posted by empath at 10:55 AM on May 10, 2011


I had hypnopompic hallucinations for 7 years now, and there are always times when they happen more frequently.

I never see lights, but I do see many bugs and snakelike film over everything like you.

I wouldn't think anything of them, but then again I love my nighttime hallucinations :)
posted by lain at 11:27 AM on May 10, 2011


Topomax, seroquel, and wellbutrin can cause hallucinations. Perhaps the combination isn't doing you right. I would see the psychiatrist first since these are on the heavy side of side effects for these drugs.

You may, if you have one, perhaps go to the medical school's lead professor of neurology or psychology to just ask about these drugs causing hallucinations. Again, they're not your doctor, but a generalized discussion point with them can't hurt. You don't even have to go into YOUR personal experience but more of an off the cuff, "for research purposes" discussion. Worth a shot.
posted by stormpooper at 11:35 AM on May 10, 2011


First, since you'll be talking to the psychiatrist soon, report this and ask if medication side effects could be contributing. These things can play games with your "sleep architecture"; when the boundaries between ASLEEP and AWAKE get fuzzy, all sorts of weirdness is possible. Then:

A good eye exam, with an ophthalmologist, would give you some peace of mind, and would detect anything screwy that might be going on with your vision. If further investigation is necessary, they will know where to refer you. Based only on my own experience, this is less likely to be a waste of time and money than a neurologist.

I have floaters, which often get incorporated into my dreams as objects that move with my eyes, just like the floaters do when I'm awake. Quite often I'm so startled by the things flying around in my dreams that it wakes me up suddenly, and YIKES I STILL SEE THEM flying around the room. But, oh, it's just the floaters. Phew. Sleep can be scary. Sweet dreams.
posted by Corvid at 11:51 AM on May 10, 2011


Lain is right, these do sound very much like simple hypnopompic hallucinations. You don't mention what the medical condition for which you are receiving treatment is. The incidence of such hallucinations is greater in patients with a number of neurological and psychiatric disorders, and it is also well-described that neuro/psychoactive medication can increase the frequency of hypnopompic hallucinations in individuals who experience them. Again lain is right in that even in the absence of the above, there will be times when the hallucinations are more frequent than at other times.

All of this sounds benign. I would discuss it with your psychiatrist when you see him rather than take any action now. If you do see another doctor you're best off with a neurologist (ideally one with an interest in sleep medicine if you can find one).
posted by inbetweener at 12:27 PM on May 10, 2011


Topomax, seroquel, and wellbutrin can cause hallucinations. Perhaps the combination isn't doing you right. I would see the psychiatrist first since these are on the heavy side of side effects for these drugs.


I've been taking this combination for bipolar since about, roughly, 2004. I don't think that side effects would suddenly pop up after six years which is why I didn't attribute the increase to the meds... However, I will talk to my psychiatrist about it and see what he thinks before I do anything more.
posted by patheral at 3:21 PM on May 10, 2011


Any chance the red light was a migraine with visual aura? The first time I had one it appeared as a small glowing letter "C" floating in my field of vision.
posted by screamingnotlaughing at 9:18 AM on May 11, 2011


screamingnotlaughing, no... I get migraines but I never have auras. I've had migraines since teenhood (I'm in my mid-40's now) and I've never ever had an aura. Besides, I didn't got to sleep or wake up with a migraine with any of these. I'm sure it was just a continuation of the hallucinations.
posted by patheral at 6:23 PM on May 11, 2011


Mention the hallucinations to your psychiatrist-- that sounds like the only doc that knows you. Give details, and express your concerns about other medical problems.

However, the fact that some hallucinations move with your eyes while others do not does not worry me. Hallucinations generally play off of existing visual stimuli-- and some of those stimuli move with your eyes (surface dust/fluids, overexposure or pressure effects) while some of them do not.
posted by nathan v at 3:51 AM on May 13, 2011


So, I spoke with my pdoc, and he (like many of you) did not seem concerned. He said that if they continue and if I'm truly worried to see an eye doctor who may refer me to a neurologist, but in his opinion it's most likely just stress and anxiety.

Thank y'all.
posted by patheral at 8:36 AM on May 15, 2011


« Older I must(ard) find some of this!   |   I've got a friend in a bad situation. How can she... Newer »
This thread is closed to new comments.